Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2002, 12:04 PM CDT for Vilas County, Wisconsin. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 12:04 PM CDT (17:04 UTC)
- Expired
- Aug 1, 2002, 1:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Vilas County, WI
The radar
The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 12:07 PM CDT | Thunderstorm Wind 50 E | Lac Du Flambeau, WI | |
| Aug 1, 12:07 PM CDT | Thunderstorm Wind 50 E | Manitowish Waters, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 10:20 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2319 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
509 WUUS53 KGRB 011704 SVRGRB WIC125-011800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1204 PM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VILAS COUNTY IN WISCONSIN * UNTIL 100 PM CDT * AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL. THE LINE WAS LOCATED FROM WINCHESTER TO LAC DU FLAMBEAU. THE LINE WAS MOVING EAST AT 50 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE... WINCHESTER BY 1205 PM CDT. LAC DU FLAMBEAU BY 1205 PM CDT. MANITOWISH WATERS BY 1205 PM CDT. PRESQUE ISLE BY 1210 PM CDT. IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. LAT...LON 4626 9002 4590 9000 4591 8909 4626 8901 SKOWRONSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:15 AM CDT, 8 hours 49 minutes earlier.
Area forecast discussion, Aug 1, 3:15 AM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 AM CDT THU AUG 1 2002 MAIN CHALLENGE WITH THE FCST IS TIMING/COVERAGE OF TSTA TDY AND SEVERE POTENTIAL. BAND OF STG/SVR CONVECTION OVER FAR NW WI...MOVING MAINLY EAST ON EDGE OF H7 12 CAPPING EDGE. H8/3 THICKNESS FIELDS SUPPORT CONVECTION TO CONTINUE TO MOVE EAST...BUT SOME SLIGHT SRN DRIFT/BLDG NOTED ON DLH 88D RADAR. FAR NC WI WILL BE CLOSE TO THIS CONVECTION FOR POSSIBLE WARNINGS EARLY THIS AM. CONVECTION ASSOC WITH A S/W AHEAD OF THE FRONT. OTHERWISE AVN MODEL HAS HANDLED THIS PATTERN THE BEST THE LAST FEW DAYS...WITH ABOUT A 6 HR SLOWER MOVEMENT WITH THE PCPN AND FRONTAL POSITION THIS AM COMPARED TO 24 HOURS AGO RUNS. IR SAT IMAGE INDICATES CONVECTION LINGERING BACK WEST TO THE DKTS AT 08Z DUE TO INCREASING WLY FLOW ALOFT. FRONT PROGGED TO MOVE INTO NW WI THIS AM AND EXPECTED TO EXIT THE SE PORTION OF THE CWA AT 00Z. DUE TO THE SLOWER MOVEMENT OF THE FRONT...EXPECT MAINLY AFTN TIMING OVER EC WI AND POSSIBLY A FEW HOURS INTO THE EARLY EVENING. BESIDES THE BOWING FEATURE ACRS THE FAR NORTHWEST...INSTABILITY WILL BECOME GREATER AHEAD OF THE FRONT OVER ROUGHLY THE SE HALF OF THE CWA... DUE TO THE LATER TIMING INTO THE AFTN. MID LEVEL CAP WEAKENS AND CIN DECREASES AS FRONT APPROACHES. A COOLER AIRMASS WILL THEN INVADE THE REGION LATER TONIGHT AND INTO FRIDAY. NO OTHER CHANGES TO LATER PDS AT THIS TIME. .GRB...NONE. HELMAN WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 1, 8:15 AM CDT, 3 hours 49 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT THU AUG 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SEVERE WEATHER IS OCCURRING EARLY THIS MORNING OVER FAR NORTHERN WISCONSIN...OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY TODAY OVER NORTH CENTRAL WISCONSIN...AND THEN LATER THIS MORNING INTO THE AFTERNOON HOURS OVER CENTRAL AND NORTHEAST WISCONSIN. A STRONG COLD FRONT WILL MOVE INTO NORTHWEST WISCONSIN THIS MORNING BEFORE REACHING SOUTHEAST WISCONSIN TOWARD THIS EVENING. UNSTABLE AIR AHEAD OF THE FRONT WILL BE AVAILABLE. AS A RESULT...THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. SPOTTER ACTIVATION MAY BE NEEDED TODAY. THIS OUTLOOK WILL BE UPDATED AT NOON. HELMAN WWW.CRH.NOAA.GOV/GRB
In the hours before
Special weather statement, Aug 1, 7:20 AM CDT, 4 hours 44 minutes before
WIZ005-011-012-011300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 720 AM CDT THU AUG 1 2002 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR NORTHERN WISCONSIN. THE SEVERE THUNDERSTORM WATCH FOR VILAS...FOREST AND FLORENCE COUNTIES IN FAR NORTHERN WISCONSIN HAS BEEN CANCELLED. THE STORMS HAVE MOVED NORTHEAST OF THE AREA. MORE THUNDERSTORMS ARE EXPECTED TODAY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. HELMAN WWW.CRH.NOAA.GOV/GRB
Local storm report, Aug 1, 9:13 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
913 AM CDT THU AUG 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM ROCK ISLAND STATE PARK WI 1 INCH HAIL
08/01/02 DOOR 1 INCH HAIL REPORTED BY
WISCONSIN DEPARTMENT OF
NATURAL RESOURCES
TSKLocal storm report, Aug 1, 10:07 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1007 AM CDT THU AUG 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0912 AM 3 N ARGONNE WI 1.25 INCH HAIL
08/01/02 FOREST SLIGHTLY SMALLER THAN GOLF
BALL SIZE HAIL REPORTED BY
PUBLIC - REPORT RELAYED BY
ARGONNE POST OFFICE
TSKLocal storm report, Aug 1, 10:36 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1036 AM CDT THU AUG 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM AMBERG WI 1 INCH HAIL
08/01/02 DOOR QUARTER SIZE HAIL REPORTED
BY SPOTTER
TSKLocal storm report, Aug 1, 10:36 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
1036 AM CDT THU AUG 1 2002
CORRECTED COUNTY
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM AMBERG WI 1 INCH HAIL
08/01/02 MARINETTE QUARTER SIZE HAIL REPORTED
BY SPOTTER
TSKLocal storm report, Aug 1, 11:44 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1144 AM CDT THU AUG 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM WASHINGTON ISLAND WI .88 INCH HAIL
08/01/02 DOOR REPORTED BY SPOTTER AT
WASHINGTON ISLAND AIRPORT.
EBThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:12 AM CDT | Severe Thunderstorm Warning | GRB | Vilas | 48 min |
| Aug 1, 5:35 AM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 55 min |
| Aug 1, 7:51 AM CDT | Special Marine Warning | GRB | 84 min | |
| Aug 1, 7:51 AM CDT | Special Marine Warning | GRB | 84 min | |
| Aug 1, 7:51 AM CDT | Severe Thunderstorm Warning | GRB | Door | 39 min |
| Aug 1, 8:26 AM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 64 min |
| Aug 1, 9:31 AM CDT | Special Marine Warning | GRB | 29 min | |
| Aug 1, 10:05 AM CDT | Severe Thunderstorm Warning | GRB | Forest, Marinette | 40 min |
| Aug 1, 10:18 AM CDT | Special Marine Warning | GRB | 117 min | |
| Aug 1, 10:18 AM CDT | Special Marine Warning | GRB | 117 min | |
| Aug 1, 10:58 AM CDT | Severe Thunderstorm Warning | GRB | Door | 47 min |
| Aug 1, 10:59 AM CDT | Severe Thunderstorm Warning | GRB | Vilas | 61 min |
| Aug 1, 12:40 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Oneida | 50 min |
| Aug 1, 3:21 PM CDT | Special Marine Warning | GRB | 114 min | |
| Aug 1, 3:21 PM CDT | Special Marine Warning | GRB | 114 min | |
| Aug 1, 3:21 PM CDT | Special Marine Warning | GRB | 114 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.